Question for La Tuff? Answers may be available at [email protected]. While supplies last. Void where prohibited.
Dear Tuffy Luv,
My boyfriend and I have been dating for almost five months, and until recently, it has been amazing. About a month and a half ago I began taking the pill – Loestrin 24 Fe – out of necessity. The condom broke a few times and I had to take Plan B. At first I was pleased with it. My skin’s clearer, my hair (which had thinned in recent years) is thicker, and I haven’t had any weight gain. There’s only one side effect. But it’s a BIG one. I’ve been an emotional wreck. I’m crying on and off frequently and not am as talkative/friendly/outgoing. In general, just not myself.
I know my boyfriend (and also my bff/roommate) sees a big difference and it’s definitely put a strain on things. I get unreasonably upset if we have to cancel plans or can’t hang out. I’ll get teary during a phone conversation and have no explanation for what’s wrong. We used to have so much fun together but my change in personality has put a damper on things most of the time. I’ve tried explaining my situation, and I know he tries to be understanding, but he just doesn’t know how to deal with me. I don’t know what to do anymore. Should I forgo the pill and go back to condoms or wait it out and see if the side effects subside? I can’t imagine another pill having the same positive effects and no negative side effects. Any advice is much appreciated, as the clock’s a-ticking and I don’t know how much longer he’ll be willing to put up with my shenanigans.
Dear BC Non-Bitch,
Before we talk about Lo-Lo and/or other birth control pills, let’s just quickly address your little condom issue.
Girl, why does the condom keep breaking? This is not good. Something is going wrong, yes?
Lots of people think they know how to use a condom but then find it’s often not staying on or that it’s ripping. If this is the case–YA DOIN IT WRONG. No big deal, though: Learning to use a condom effectively is simple. Check out this article from Planned Parenthood to make sure you’re using condoms correctly.
And, please, kids, let’s give a round of applause for BC Non-Bitch! She absolutely did the right thing: she used condoms (YES!!! You go, girl!!!) and then, when they failed, she sought out Plan B! Proud of you!!!
Okay, now let’s get to this birth control pill business. Loestrin 24 Fe is low-dosage and has a lot of nice little benefits, like the stuff you’ve noticed. According to the company’s Patient Prescribing Information, Loestrin 24 Fe can, in fact, cause both “nervousness” and “depression.” This is true of all birth control pills, because of the hormones involved, but different people have different levels of success with different pills.
The way I see it, you have three options:
(1) Wait until the end of the third month of taking it to see if your body will adjust. Tuffy does NOT recommend this option. That is a looooong time to wait, given the circumstances.
(2) Switch back to condoms. This, of course, would be after you and your boyf BOTH re-learn to use them, just to be safe. [By the way, you should STILL be using condoms if you’re on birth control! You still want to be protected from diseases, right?!?!?!]
(3) Go back to your doctor and explain your symptoms. This is the option Tuffy highly recommends. You may just need a different pill.
Again, though, please use condoms in addition to any future birth control pill you take. The pill only prevents babies from being made; the condoms prevent the clap.
Also of note–be sure to never smoke while on any birth control pill. It’s very dangerous for your heart and overall health.
Good luck, girl!
Hearts & Skulls,